question-icon

Painful heavy periods. Had microgynon. Can taking contraceptive or higher dose of estrogen reduce beeding?

default
Posted on Thu, 23 May 2013
Question: I am having painful heavy periods and microgynon 30 didn't work..I have now been given brevinor will this be better..
For heavy painful periods what would be the best contraceptive pill and can I take this continously without a break or would this cause break through bleeding..if so then would a higher dose estrogen reduce the chance of breakthrough bleeding? There are products like Lybrel in the US but not available in the UK yet is there and 21 day pill with similar ingredients that I could substitute and use in a continuous manner?
doctor
Answered by Dr. Timothy Raichle (1 hour later)
Hello, I would be happy to help you with your question.

The pill that you have now been prescribed is about a high of a dose as you should be on. It is a decent pill to try next. We sometimes use higher doses, but this is usually in the setting of breakthrough bleeding.

Second, some pills are marketed as continuous, but is just marketing. Any mon-phasic (same dose ever day) pill can be taken in a continuous fashion. I believe that Brevinor is a monophasic pill - you should double check with your doctor.

Here is what you need to do:
1. Confirm the pill is monophasic
2. With the start of the next pack, consider skipping the 4th week and move right into the next pack
3. If you make it to 12 weeks, take a week off and repeat the cycle
4. If you start to have breakthrough bleeding, then take a week off and restart at #2

In terms of anyone coming in with a history of heavy cycles, they should have a workup that includes:
1. An exam
2. An ultrasound
3. Possibly testing for bleeding disorders (such as Von Willebrand's disease)

I hope that this helps. Please remember to leave feeback!!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Timothy Raichle (20 hours later)
I saw a haematologist because I had a raised INR. She found a vitamin k deficiency and told me to eat more green leafy vegetables which I did. Would this cause heavy periods since I assume I was not clotting sufficiently..however in this case why do I get large blood clots during menstruation. Also since my diet change things have not significantly improved so could there be another reason for a vitamin k deficiency?
doctor
Answered by Dr. Timothy Raichle (14 hours later)
Thank you for the followup - I am sorry about the delay!!

In answer to your question:

Absolutely a Vitamin K deficiency would lead to an increased risk for bleeding. It would cause an abnormality in terms of your ability to form clots at the site of bleeding. During menses, the lining shed and there is bleeding at the interface of the shedding and the uterine muscular wall. If you are prone to bleeding, then the ability of your uterus to minimize this bleeding is compromised, and thus the heavier cycles. The fact that you have clots just means that the bleeding is heavier than normal.

The clotting factors that rely on Vitamin K are made in the liver. The list of causes related to Vitamin K deficiency include a long list of liver related diseases. It would not be appropriate to undertake a full discussion of the causes of this problem. You need to be referred to a GI (gastroenterologist) specialist to explore the underlying causes of this problem.

Please seek additional Professional help and good luck!!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1687 Questions

premium_optimized

The User accepted the expert's answer

Share on
Painful heavy periods. Had microgynon. Can taking contraceptive or higher dose of estrogen reduce beeding?

Hello, I would be happy to help you with your question.

The pill that you have now been prescribed is about a high of a dose as you should be on. It is a decent pill to try next. We sometimes use higher doses, but this is usually in the setting of breakthrough bleeding.

Second, some pills are marketed as continuous, but is just marketing. Any mon-phasic (same dose ever day) pill can be taken in a continuous fashion. I believe that Brevinor is a monophasic pill - you should double check with your doctor.

Here is what you need to do:
1. Confirm the pill is monophasic
2. With the start of the next pack, consider skipping the 4th week and move right into the next pack
3. If you make it to 12 weeks, take a week off and repeat the cycle
4. If you start to have breakthrough bleeding, then take a week off and restart at #2

In terms of anyone coming in with a history of heavy cycles, they should have a workup that includes:
1. An exam
2. An ultrasound
3. Possibly testing for bleeding disorders (such as Von Willebrand's disease)

I hope that this helps. Please remember to leave feeback!!